Thunderstorm Wind, Albany
- When
- July 17, 1:05 PM MST
- Where
- Albany County, (Lar)breese Field
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.310, -105.670
The wind sensor at the Laramie Airport measured a peak gust of 62 mph.
Thunderstorms produced strong winds in Albany County and very large hail in Laramie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced strong winds in Albany County and very large hail in Laramie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 11:48 AM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1248 PM MDT SUN JUL 17 2016 .UPDATE... Issued at 1248 PM MDT Sun Jul 17 2016 Latest surface analysis shows the largest post-frontal pressure rises well into Colorado, with winds across our area veering to the east and southeast. KCYS VAD wind profile shows east- southeast winds up to roughly 5-6kft above ground, signifying the upslope machine is in full effect. Sfc obs show modest moisture across the plains. Dew points in this region are roughly in the low-mid 50s, with a pocket of upper 50s to low 60s along the I-80 corridor in Nebraska into northeast Colorado. Had a band of midlevel convection intensify this morning with a few lightning strikes observed along the leading edge of the midlevel front, and within a band of steeper midlevel lapse rates from northern Laramie County east into the Nebraska panhandle. This continues to shift east into the Nebraska while vis imagery shows a number of additional midlevel bands stretching sw/ne across the CWA. At the same time, convection is intensifying over the Snowy, Sierra Madre, and Laramie Ranges south of these midlevel features. Mesoanalysis instability shows a pretty stable environment east of I-25, with inhibition eroding steadily to the west. Models project a continued erosion of the cap across southeast Wyoming through the day with strong surface heating. There is some question whether the lower elevations up in Niobrara County down into the Nebraska panhandle will remain too stable deep in the post-frontal environment to support convection this afternoon, but the focus could be more likely this evening as a strong llvl jet develops. Most models continue to show an isolated supercell developing off the Laramie Range in northwest Laramie County/eastern Albany County, tracking it to the east-southeast. NAM4km & HRRR runs from this morning consistently point to this feature, and even have a secondary cell develop across northeast Laramie County tracking towards Sidney in Nebraska. Based on pattern recognition and current wind/moisture profiles, do believe the models are on the right track. So will maintain severe wording in the grids for this area for this afternoon into the evening, with some expansion north just to the north to account for possible development within the terrain of the North Platte River valley. Large hail and damaging winds are the main threats. However, if one of these storms can tap into the higher moisture and progged 0-1km SRH of 75-90 m2/s2 along the I-80 corridor from Pine Bluffs to Sidney, cannot rule out a tornado here. && .SHORT TERM...(Today through Tuesday) Issued at 300 AM MDT Sun Jul 17 2016 Forecast concerns today will be severe thunderstorm potential both today and Monday. Currently...Frontal boundary being analyzed on surface analysis extending along a line from Scottsbluff to Rawlins to Evanston this morning. Dewpoints north of this boundary in the low 50s across Wyoming to near 60 in the Panhandle and 30s across the I-80 Corridor south into Colorado. Water Vapor Imagery showing upper wave moving out of northeastern Utah this morning that should provide some extra lift/energy along the front this afternoon. There is concern for severe thunderstorms today. Upper wave should interact with the frontal boundary to kick off thunderstorms early this afternoon that will move out into the Panhandle this evening. Forecast storm motions from west to east at around 15kts. GFS showing fairly unstable conditions, especially in the southern Panhandle where 2500J/KG is forecast. Elsewhere, a ribbon of 1200-1500J/KG rides up along the east slopes of the Laramie Range from Cheyenne to Douglas. NAM forecast CAPE is even more unstable, with around 4000J/KG over the southern Panhandle this afternoon. Latest HRRR forecast reflectivity showing supercells developing around 21-22Z over Niobrara County and another near the Goshen/Laramie County line. Did add severe wording into the forecast for areas east of the Laramie Range for this afternoon and then in the Panhandle for this evening. Of note, low level winds east to southeasterly tonight across southeast Wyoming and Colorado and they do become fairly strong. 850MB winds tonight off the GFS 25-30kts in northeast Colorado with 700mb winds south at 25-30kts. For folks concerned about the Beaver Creek Wildfire, do believe we will see a north to northwest spread of that fire into southern Wyoming tonight. Both the GFS and ECMWF shows another upper level disturbance moving into the area Monday afternoon, interacting with the boundary. This could be a severe outbreak for the area east of the Laramie Range as NAM CAPEs over 6000J/KG. GFS further east instability of 2000J/KG in the Panhandle Monday afternoon. Still fairly slow movement of storms at 10-15kts and forecast PWATs well over an inch east of the Laramie Range to almost 1.4 inches in the Panhandle. Could be looking at all modes of severe thunderstorms. Heavy rain and possible flash flooding a concern as well. May need to be considering a Flash Flood Watch for portions of the area. Did include heavy rain in the forecast for Monday afternoon/evening. .LONG TERM...(Tuesday night through Saturday) Issued at 300 AM MDT Sun Jul 17 2016 Medium to Long range models are in good agreement with the overall pattern...showing a typical late July pattern across the intermountain west as a strong upper level high develops over the Great Plains. The position of this high will fluctuate between the four corners region and the central/southern Great Plains states through the extended...so expect a persistent weather pattern through next weekend with very warm/hot temperatures and a daily chance of thunderstorms especially along and east of the Laramie Range. This is due to a rather weak to moderate subtropical monsoon push beginning late today and Monday. PW's will increase between 0.75 to 1.40 from west to east by Monday. Although there will be more available moisture...these values are not really outside climatology. Daytime convection will also have to fight the constant subsidence and warm air aloft associated with the strong upper level high...so do not expect coverage higher than widely scattered through Friday at this time. The most favorable area for thunderstorms appears to be along the I80 corridor across southeast Wyoming. In addition...do not see any discernible short wave disturbances moving from south to north on the western side of the high...so kept POP below 30 percent since these disturbances are necessary to initiate deeper and long lasting convection. the only exception is Saturday...but that is quite a long way away. Either way...will have to keep an eye on this trend over the next 5 days as models get a better sample. Much of the week looks fairly hot with daytime temperatures in the 90's to around the century mark over the high plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun Jul 17 2016 Higher resolution mesoscale models almost in lock-step agreement developing storms south of Chugwater, WY and tracking them southeast towards the Sidney area mid afternoon through sunset. Given that we see some buildups already going that area to around Scottsbluff, thinking with differential heating and with upslope component of the boundary layer wind the models probably have the right idea...so we have vicinity mention 21Z-03Z for Scottsbluff, Cheyenne and Alliance with a higher probability TEMPO mention of MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS mention for Laramie this afternoon seeing that we are already seeing buildups over the Snowy Range and that should move out onto the Laramie Valley this afternoon as well. && .FIRE WEATHER... Issued at 300 AM MDT Sun Jul 17 2016 Fire weather concerns somewhat eased for many areas in southeast Wyoming and Nebraska Panhandle for the next couple days. Low level moisture moving into the area from the southeast and upper level monsoonal moisture from the southwest will increase chances for showers and thunderstorms beginning today and continuing through the rest of the week. Only area that could see critical afternoon humidities and possible critical winds will be out in Carbon County today. But fuels are reported not ready for much of Carbon County, so fire weather concerns are low. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...RJM SHORT TERM...GCC LONG TERM...TJT AVIATION...JG FIRE WEATHER...GCC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 435 AM MDT SUN JUL 17 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 181200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 435 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND PORTIONS OF SOUTHEAST WYOMING...MAINLY ALONG AND EAST OF INTERSTATE 25. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST ACROSS THE PLAINS THROUGH THIS EVENING. A FEW STORMS MAY BECOME STRONG OR SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. WYZ104-105-109>116-181200- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 435 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING INCLUDING CARBON AND ALBANY COUNTIES. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 157 PM MDT SUN JUL 17 2016 WYZ106-115>117-172030- SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- LARAMIE VALLEY WY- 157 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE... SOUTHEASTERN ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 230 PM MDT... AT 157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BALDY PEAK...OR 11 MILES NORTH OF LARAMIE...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARAMIE...HORSE CREEK...IRON MOUNTAIN...UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AND BALDY PEAK. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 308 AND 318. LAT...LON 4125 10559 4148 10572 4168 10525 4140 10507 TIME...MOT...LOC 1957Z 243DEG 33KT 4146 10551 MAZUR
The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
The wind sensor at the Laramie Airport measured a peak gust of 62 mph.
Marble to ping pong ball size hail was reported at Horse Creek.
Half dollar size hail was reported a mile south-southwest of Whitaker.
Ping pong ball to golf ball size hail broke car windows on US Highway 85 north of Cheyenne.
Hail as large as ping pong balls was reported at the Hillsdale Interstate 80 exit east of Cheyenne.
Golf ball to baseball size hail was reported six miles northeast of Carpenter.
Half dollar to hen egg size hail damaged house roofs and siding three miles northwest of Burns.
Quarter size hail was reported at Hillsdale.
Golf ball to baseball size hail at Burns damaged roofs and siding and broke windows. Several vehicles were damaged.
Quarter size hail was reported five miles southeast of Burns.
Quarter size hail was reported 22 miles west-northwest of Mule Creek Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652194, 652197, 652198, 652199, 653644, 653645, 653649, 653650, 653695, 653698, 653739.